Alert archive / Colorado / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jun 2, 2017, 11:14 AM MDT for Bent County, Kiowa County, Prowers County, Colorado. It took effect at Jun 2, 2017, 3:00 PM MDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2017, 11:14 AM MDT (17:14 UTC)
- In effect from
- Jun 2, 2017, 3:00 PM MDT
- Expired
- Jun 3, 2017, 2:00 AM MDT
- In force
- 11 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 5.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2108 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WGUS65 KPUB 021714 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 1114 AM MDT Fri Jun 2 2017 ...Flash Flood Watch for Parts of Southeast Colorado later Today through this Evening... .A slow moving disturbance and deep surface moisture will interact to produce a large convective complex over parts of the far southeast Colorado plains later today through this evening. Due to the slow movement of the system and the significant amounts of available moisture, heavy rainfall and flash flooding will be possible. COZ095>098-030300- /O.NEW.KPUB.FF.A.0003.170602T2100Z-170603T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Including the cities of Eads, Sheridan Lake, Las Animas, and Lamar 1114 AM MDT Fri Jun 2 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Pueblo has issued a * Flash Flood Watch for a portion of southeast Colorado, including Kiowa, Bent and Prowers Counties. * From 3 PM MDT this afternoon through midnight. * A slow moving convective complex will interact with deep surface moisture late today and this evening to produce the potential for heavy rain and flash flooding. * Roads, streams and normally dry creeks may flood. Urban areas may see water running over roads and pooling to a foot or more in low spots. Dirt roads may see severe erosion and become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ lw
4 follow-up statements
338 WGUS65 KPUB 022122 FFAPUB Flood Watch National Weather Service Pueblo CO 322 PM MDT Fri Jun 2 2017 ...Flash Flood Watch for Parts of Southeast Colorado through this Evening... .A slow moving disturbance and deep surface moisture will interact to produce a large convective complex over parts of the far southeast Colorado plains this evening. Due to the slow movement of the system and the significant amounts of available moisture, heavy rainfall and flash flooding will be possible. COZ095>098-030600- /O.CON.KPUB.FF.A.0003.000000T0000Z-170603T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Including the cities of Eads, Sheridan Lake, Las Animas, and Lamar 322 PM MDT Fri Jun 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * A portion of southeast Colorado, including Kiowa, Prowers and Bent Counties. * Until midnight MDT tonight * A slow moving convective complex will interact with deep surface moisture this evening to produce the potential for heavy rain and flash flooding. * Roads, streams and normally dry creeks may flood. Urban areas may see water running over roads and pooling to a depth of a foot or more in low spots. Dirt roads may see severe erosion and become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ lw
460 WGUS65 KPUB 030357 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 957 PM MDT Fri Jun 2 2017 ...Flash Flood Watch for Parts of Southeast Colorado... .Slow moving thunderstorms producing moderate to heavy rainfall will continue over portions of the far southeast plains until late tonight, which will result in a flash flooding threat. COZ095-096-098-030800- /O.EXT.KPUB.FF.A.0003.000000T0000Z-170603T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Lamar Vicinity/Prowers County- Including the cities of Eads, Sheridan Lake, and Lamar 957 PM MDT Fri Jun 2 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM MDT SATURDAY... The Flash Flood Watch is in effect for * Kiowa and Prowers county. * Until 2 AM MDT Saturday * A slow moving convective complex will interact with deep surface moisture this evening to produce the potential for heavy rain and flash flooding. * Roads, streams and normally dry creeks may flood. Urban areas may see water running over roads and pooling to a depth of a foot or more in low spots. Dirt roads may see severe erosion and become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ COZ097-030600- /O.CON.KPUB.FF.A.0003.000000T0000Z-170603T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Las Animas Vicinity/Bent County- Including the city of Las Animas 957 PM MDT Fri Jun 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Bent County. * Until midnight MDT tonight * A slow moving convective complex will interact with deep surface moisture this evening to produce the potential for heavy rain and flash flooding. * Roads, streams and normally dry creeks may flood. Urban areas may see water running over roads and pooling to a depth of a foot or more in low spots. Dirt roads may see severe erosion and become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
258 WGUS65 KPUB 030516 FFAPUB Flood Watch National Weather Service Pueblo CO 1116 PM MDT Fri Jun 2 2017 ...Flash Flood Watch for Parts of Southeast Colorado... .Slow moving thunderstorms producing moderate to heavy rainfall will continue over portions of the far southeast plains until late tonight, which will result in a flash flooding threat. COZ097-030630- /O.CAN.KPUB.FF.A.0003.000000T0000Z-170603T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Las Animas Vicinity/Bent County- Including the city of Las Animas 1116 PM MDT Fri Jun 2 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Bent county has been cancelled. $$ COZ095-096-098-030800- /O.CON.KPUB.FF.A.0003.000000T0000Z-170603T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Lamar Vicinity/Prowers County- Including the cities of Eads, Sheridan Lake, and Lamar 1116 PM MDT Fri Jun 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM MDT SATURDAY... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Kiowa county and Prowers county. * Until 2 AM MDT Saturday * A slow moving thunderstorms will continue moving through the area until late tonight, and will bring areas of heavy rain and the potential for flash flooding. * Roads, streams and normally dry creeks may flood. Urban areas may see water running over roads and pooling to a depth of a foot or more in low spots. Dirt roads may see severe erosion and become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
449 WGUS65 KPUB 030744 FFAPUB Flood Watch National Weather Service Pueblo CO 144 AM MDT Sat Jun 3 2017 ...Rain is coming to an end... .The heavy rain which fell over parts of far eastern Colorado this evening has come to an end. Light showers with a few embedded rumbles of thunder will continue into the early morning hours. No heavy rain is expected early this morning. COZ095-096-098-030845- /O.EXP.KPUB.FF.A.0003.000000T0000Z-170603T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Lamar Vicinity/Prowers County- Including the cities of Eads, Sheridan Lake, and Lamar 144 AM MDT Sat Jun 3 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 2 AM MDT EARLY THIS MORNING... The Flash Flood Watch for a portion of southeast Colorado will expire at 2 AM MDT early this morning. $$ Hodanish
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 10:46 AM MDT, 28 minutes earlier.
Area forecast discussion, Jun 2, 10:46 AM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1046 AM MDT Fri Jun 2 2017 .UPDATE... Issued at 1040 AM MDT Fri Jun 2 2017 Based on morning runs of the HRRR/HRRR experimental, 12Z NAM12 dewpoints forecast in the lower 60s, a slow moving shortwave and eventual, subsequent slow moving MCS tracking across my far eastern plains by this evening, I will hoist a Flash Flood Watch for Kiowa, Prowers and Bent Counties from 3 pm to midnight. Per collaboration with WFO GLD, they will also add Cheyenne County to their existing watch which will mesh nicely with our watch in southeast Colorado. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Fri Jun 2 2017 ...MORE ACTIVE WEATHER EXPECTED ON THE PLAINS... Currently...generally mostly clear skies were occurring across the region at 3 am. Llvl moisture was noted on the plains, as dwpts were in the 40s and 50s. Temps were mild, with readings in the 50s and 60s plains..and 40s valleys. On the large scale, a broad upper level trough was noted over Idaho, and it was moving east-southeast. Today... It will be more active across the forecast area today than previous days. Several subtle factors will likely come into play which will allow for more thunderstorms over the area. The broad trough (and associated cool pool aloft) mentioned above will move across the region during prime heating. Simulations clearly show a well defined sfc boundary will extend from northeast CO down into eastern El Paso county by mid afternoon. Plenty of llvl moisture is in place and given the moisture and cool temps aloft, CAPE values should reach in the 1000-1500 J/KG range. Flow aloft will be weak, so organized severe convection is not anticipated, however given the forcing, cant rule out some pulse strong storms. Also, given the boundary in place, its not out of the question we could see a quick non- supercell spin up, although better conditions for this scenario will occur north of the county warning area. If a quick spin-up were to occur, it would likely occur when convection is initiating along the boundary. In addition, given the forcing, CAPE and weak steering currents, heavy rainers will be likely, especially across parts of N El Paso county and the far eastern plains. For this reason I have explicitly mentioned heavy rain in the NDFD products. Based on latest guidance, the heavier precip across El Paso county will likely get going after 21Z. Although it is likely that the brunt of the heavy rain activity will occur at lower elevations today, the threat of some thunderstorms producing heavy rain over the mountains is possible, and burn scar flooding is a threat later this afternoon and early evening. Tonight... By 00Z tonight, upper level trough axis will be located over NC CO extending S-SW into SW CO. Best convergence will be noted over the plains generally east of the interstate. Likewise, heavier rain threat and overall thunderstorms coverage will transition to the far eastern plains by evening. Best chance of heavier rain will be over the northeastern sections (~Kiowa/Bent/Prowers) of the southeastern CO plains as best forcing will be over this region. It is not out of the question that some of the storms over the far eastern plains this evening will be capable of producing heavy rains which could cause localized flooding problems. Some of the storms will also be strong to marginally severe. Hail and wind will be the primary threat. \/Hodanish .LONG TERM...(Saturday through Thursday) Issued at 341 AM MDT Fri Jun 2 2017 Models in good agreement through the extended with lower ensemble spreads from previous days. Higher confidence in the overall pattern evolution with active weather becoming drier late in the period. Saturday...models vary a bit on how much precipitation can be expected on Saturday. A cold front will have already pushed through the Plains with northeasterly low level flow expected throughout the day. Most models have a weak disturbance sitting over eastern Colorado Saturday morning that is expected to drift south into the Texas Panhandle by the evening. This would likely put showers and thunderstorms over the far Eastern Plains for much of the day. The 06z GFS backs more moisture west across the Plains and has more coverage than the 00z run. The current forecast is on the drier side, with isolated afternoon showers and thunderstorms over the mountains. More scattered showers and thunderstorms are forecast out near the Kansas border, but there may be more coverage back west to near the I-25 corridor. Temperatures on Saturday will be cooler across the region generally upper 70s for highs. Expect showers and thunderstorms to dissipate during the evening hours with dry conditions heading into Sunday morning. Sunday...high pressure will build across the region on Sunday with drier conditions forecast across Colorado. Residual moisture and weak instability over the mountains will lead to isolated shower and thunderstorm development during the afternoon. Lack of steering winds should keep precipitation tied to the terrain with warm and dry conditions expected across the Plains. Monday through Wednesday...high pressure will build west with broad northwest flow across Colorado. Several upper disturbances are forecast to drop south over the region with better chances for showers and thunderstorms area wide each day. Expect initial development over the mountains, which will spread east across the Plains during the late afternoon and evening hours. Decent moisture, instability and modest shear may lead to strong to severe thunderstorms across the Plains and this will need to be monitored. In addition, locally heavy rainfall will be possible, and flash flooding may be a threat over area burn scars. Temperatures will remain warm with 80s across the Plains. Thursday...high pressure moves across Colorado as an upper system takes shape over the west. This will transition flow southwesterly with mixing drying out the atmosphere heading into the later half of the work week. This will bring drier conditions with more isolated mountain shower and thunderstorm activity. Mozley && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 341 AM MDT Fri Jun 2 2017 KCOS and KPUB... Thunderstorms with associated locally heavy rain and gusty outflow winds will likely affect these two TAF sites later this afternoon and early evening. Due to the strength of the storms, a period of MVFR/IFR conditions will be possible, and wind gusts exceeding 40 knts cannot be ruled out. In addition, we may see some low cigs on the plains later tonight which may affect the TAF sites. KALS... VFR expected next 24 hours. However there will be a small chance of some high based convection which could cause gusty winds in and near the KALS taf site this afternoon and early evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 3 PM MDT this afternoon through this evening for COZ095>098. && UPDATE...LW SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Jun 2, 5:43 AM MDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 543 AM MDT Fri Jun 2 2017 COZ058>089-093>099-031145- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 543 AM MDT Fri Jun 2 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected across the region today. Storms will form in the mountains by late morning or early afternoon and roll onto the I-25 corridor by mid afternoon. The storms will continue east onto the plains reaching the far eastern plains by late afternoon or early evening. Some of the storms will be on the stronger side today, and wind gusts to 40 mph or more, and hail up to nickels will be common. Given plenty of instability over the plains and adjacent mountains, along with weak flow aloft, the storms will be capable of producing locally heavy rain. Any heavy rain that falls on a burn scar could cause flash flooding. The best chance of heavy rain on the plains today will be across northern El Paso county, and Kiowa, Bent and Prowers counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms are expected Saturday and Sunday, generally over the mountains. A few are expected over the far Eastern Plains on Saturday. Lightning and gusty outflow winds will be the primary concerns. More widespread showers and thunderstorms are forecast Monday through Wednesday across all of Southern Colorado. Initial development is expected each afternoon across the Mountains, and will spread east across the Plains during the evening hours. The potential for one or two strong to severe thunderstorms increases during this period across the Plains. In addition, locally heavy rainfall will be possible, which could lead to flash flooding on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the east slopes of the southern mountains and all of the plains this afternoon into this evening. 34/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:11 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Jun 2, 1:23 PM MDT | Special Weather Statement | PUB | Teller | 52 min |
| Jun 2, 2:46 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| Jun 2, 3:34 PM MDT | Special Weather Statement | PUB | Huerfano | 41 min |
| Jun 2, 4:02 PM MDT | Special Weather Statement | PUB | Huerfano | 43 min |
| Jun 2, 4:55 PM MDT | Special Weather Statement | PUB | Otero | 50 min |
| Jun 2, 5:43 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| Jun 2, 5:59 PM MDT | Special Weather Statement | PUB | Teller | 46 min |
Nearby
Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.